Alert archive / Kansas / Frost Advisories in 2013

Frost Advisory 2, NWS Topeka, KS

October 22, 201320 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 22, 2013, 3:33 AM CDT for 20 counties in Kansas. It took effect at Oct 23, 2013, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2013, 3:33 AM CDT (08:33 UTC)
In effect from
Oct 23, 2013, 1:00 AM CDT
Expired
Oct 23, 2013, 9:00 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WWUS73 KTOP 220833
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT TUE OCT 22 2013

...WIDESPREAD FROST TONIGHT...

.THE COMBINATION OF TEMPERATURES AT 36 DEGREES OR COLDER AND LIGHT
WINDS WILL LEAD TO WIDESPREAD FROST TONIGHT INTO WEDNESDAY
MORNING.

KSZ009>012-021>024-026-035>040-054>056-058-059-222130-
/O.NEW.KTOP.FR.Y.0002.131023T0600Z-131023T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
333 AM CDT TUE OCT 22 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...WIDESPREAD FROST WILL DEVELOP ACROSS MUCH OF EASTERN
  KANSAS AND PARTS OF NORTH CENTRAL KANSAS AFTER MIDNIGHT.

* TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 31 TO 36 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP
  ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
3 follow-up statements
351 
WWUS73 KTOP 222040
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT TUE OCT 22 2013

...WIDESPREAD FROST TONIGHT...

.THE COMBINATION OF COLD TEMPERATURES...CLEAR SKIES...AND LIGHT
WINDS WILL LEAD TO WIDESPREAD FROST LATE TONIGHT INTO WEDNESDAY
MORNING.

KSZ009>012-021>024-026-035>040-054>056-058-059-231000-
/O.CON.KTOP.FR.Y.0002.131023T0600Z-131023T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
340 PM CDT TUE OCT 22 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
WEDNESDAY. 

* TIMING...WIDESPREAD FROST WILL DEVELOP AFTER MIDNIGHT.

* TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 31 TO 36 
  DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP 
  ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
909 
WWUS73 KTOP 231003
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED OCT 23 2013

...WIDESPREAD FROST THROUGH 9 AM...

KSZ009>012-021>024-026-035>040-054>056-058-059-231400-
/O.CON.KTOP.FR.Y.0002.000000T0000Z-131023T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
503 AM CDT WED OCT 23 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TIMING...WIDESPREAD FROST WILL PERSIST THROUGH 9 AM.

* TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 30 TO 36 DEGREES.

* IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP 
  ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
770 
WWUS73 KTOP 231357
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT WED OCT 23 2013


KSZ009>012-021>024-026-035>040-054>056-058-059-231500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-131023T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
857 AM CDT WED OCT 23 2013

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES HAVE RISEN INTO THE MID AND UPPER 30S DUE TO CLOUD
COVER. THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM
THIS MORNING.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 21, 11:47 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 21, 11:47 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT Mon Oct 21 2013

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT MON OCT 21 2013

19Z water vapor shows the upper trough over the upper Midwest with a
shortwave rotating through the base across southwestern KS and
western OK. Another speed max/shortwave was moving south down the
back side of the upper trough. At the surface, weak ridging was
gradually moving south of the forecast area.

For tonight and Tuesday, models continue to show limited low level
moisture with the better large scale forcing remaining mainly
northeast of the forecast area. Because of this there has not be
much change to the previous forecast except to trim pops to the
northeastern counties during the morning Tuesday a little more. By
Tuesday afternoon, the shortwave is progged to be southeast of
eastern KS so a downward trend in pops for the afternoon looks good.
Lows tonight are expected to remain relatively mild with readings in
the lower 40s. With the surface ridge to the south continuing to
move south, the pressure gradient is progged to gradually increase
overnight helping to keep some mixing of the boundary layer.
Additionally there should be increasing mid and high clouds
overnight in advance of the shortwave. Trended highs down a couple
degrees across northeast KS for Tuesday for some cold air advection
through the afternoon as well as limited insolation. NAM and GFS
forecast soundings suggest steepening low level lapse rates could
lead to a STRATOCU field behind the front for much of the afternoon.
Therefore held highs in the lower 50s for Brown CO. A little more
insolation and weaker cold air advection could allow temps to warm
to around 60 from Abilene to Emporia.

Wolters

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT MON OCT 21 2013

The county warning area will remain in northwest flow aloft through
the forecast period. The center of a surface high pressure center
will traverse the cwa through the evening with light winds and
mostly clear skies. However...some mid and high clouds may work
their way into the northeast cwa later in the night with the
approach of the next clipper system. Winds may also come around to a
light south of southwest wind as the high passes through. Therefore
the coolest temperatures Tuesday night may occur through midnight
with temperatures then leveling off or slightly rising later in the
night. All in all...although there may be a window of opportunity
for some sub freezing temperatures Tuesday night in the northeast
half of the cwa...there are some possible complications with the
timing/degree of how cold it gets. The main chance to Wednesdays
fcst was to increase high temperatures. The front appear will come
through the cwa in the afternoon. Southwest winds out ahead of the
front ahead of the clipper should provide a good warm advection
scenario. With the warmer and dry air...temperatures should warm
into the low to middle 60s all locations except for the southwest in
the Abilene/Minneapolis where upper 60s are possible. The only
concern is the potential for mid level clouds with the strong
waa...but at this point appears would be primarily in the
morning/early afternoon.

Beyond Wednesday...not too many changes to the fcst as dry northwest
flow persists through the weekend with highs in the 50s and lower
60s with lows in the 30s and 40s. Overall...slightly below average
for this time of the year. Medium range models are consistent with
the arrival of the next stronger trough early next week. Will
trend to low pops by Monday...then increasing all areas into
Monday night as the upper trough approaches.

&&

.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1144 PM CDT MON OCT 21 2013

Expect VFR conditions through the next 24 hours. A cold front will
pass through the terminals by mid morning. Winds will switch to
the north-northwest and will increase to 12 to 16 KTS with gusts of
20 to 26 KTS through the afternoon hours. A SCT-BKN deck of
stratocu may develop behind the front with bases of 4,000 to 6,000 feet.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...63
AVIATION...Gargan
Hazardous weather outlook, Oct 21, 4:50 AM CDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT MON OCT 21 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 AM CDT MON OCT 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Frost Advisories in Kansas, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.